Wyoming, 2018

Damaging Wind in Wyoming, August 22, 2018

August 22, 2018 · NWS RIW · 1 event in 1 county or zone

A trough moving across Wyoming sparked thunderstorms across portions of the state. At Dubois, outflow winds ahead of a thunderstorm gusted to 59 mph at the Dubois airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A trough moving across Wyoming sparked thunderstorms across portions of the state. At Dubois, outflow winds ahead of a thunderstorm gusted to 59 mph at the Dubois airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 22, 12:16 PM MST, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 22, 12:16 PM MST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
116 PM MDT Wed Aug 22 2018

.SHORT TERM...(This evening through Saturday)
Issued at 1232 PM MDT Wed Aug 22 2018

Upper low over ID will east across the far swrn MT tonight and
across the far srn part of MT during the day Thursday. Mid level
cooling, jet over the west and decent instability will aid in strong
to severe thunderstorms over the area through this evening. The best
fcst instability and shear profiles were showing up in the w/cntrl
areas down to the Wind River and Bighorn Basin and up in Johnson
County. However, cloud cover has really slowed the temp rise today
east of the divide. We're going to have to watch this closely as
convective temps like around Riverton are in the upper 70s with dew
points near 50. We were 67 over 50 as of this writing. Just had a
conference call for our upcoming box for Lincoln, Sweetwater and
Sublette through 9 pm. Beefed up the wording in these areas (this
morning) to severe with at least small hail elsewhere. Initial
afternoon thunderstorms will likely be followed by evening and
overnight rounds of showers/thunderstorms as the trough approaches
closer (and associated cold front moves ewd). On Thursday, we
transition more to fire weather concerns which carry over through
Friday and Saturday. There will be some wraparound pcpn in the nrn
Bighorns mainly Thursday but the rest of the area will be dry and
windy. Min rh's will drop into the teens across the teens from
Fremont County swd into Sweetwater and the Upper Green. Wind will be
quite strong with borderline rh's. Later shifts can look at this
again but we will issue a strongly worded sps for now. Friday will
be another elevated to critical fire day east of the divide with min
rh's dropping to 10-15 percent with the potential for enough wind to
make it a critical day. A shortwave passing off to the north Friday
night will push a shallow front swd into our central zones, raising
min rh's and shifting winds for Saturday to improve the fire
concerns some. The far south may still be near critical. It will be
warming up considerably Thursday into Friday with upper 70s to lower
80s Thursday and mid 80s to lower 90s Friday. Saturday will slightly
cooler behind the front.

.LONG TERM...Saturday night through Wednesday

Given the active weather today we made only a few changes to the
long range forecast. The main concern for the first few days will be
possible critical fire weather. An approaching trough will tighten
the pressure gradient and bring gusty southwest winds across much of
the area. This, combined with low relative humidity and warm
temperatures may bring critical fire conditions. As for
precipitation, the models have backed off for Sunday. The only area
on the latest run is the Big Horn range and the models tend to
really over do the orographic effects so we left things dry. Chances
of thunderstorms will increase later on Monday across the northwest
with the cold front and then possibly spreading some thunderstorms
across much of the state. With the cooler air moving in behind the
front we agree that there could be some wet snow on top of the
highest elevations of the Absarokas and Big Horn Range, it is that
time of year in Wyoming. High pressure should bring dry weather for
Wednesday into Thursday.
&&

.AVIATION...00Z Issuance

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

The main focus will be isolated to scattered strong/severe
thunderstorms (hail and strong winds) this afternoon and evening
with the best shot through 03Z Thursday. Some convection could last
through about 06Z before lifting away from the area. Brief IFR/MVFR
conditions are possible in thunderstorms. Mainly VFR conditions are
expected after 07Z. Patchy fog may develop in areas that see
sustained rain from thunderstorms but it is too early to pinpoint
right now. A gusty wind will develop at many TAF sites after 17Z
Thursday and continue through the afternoon with VFR conditions.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

The focus will be the development of isolated to scattered
strong/severe thunderstorms (hail and strong winds) through around
03Z Thursday. However some activity could last through about 06Z.
Brief IFR/MVFR conditions are possible in thunderstorms.  After 06Z
Thursday, as skies clear there could be some fog development
especially in areas where locally heavy rainfall occurs. A gusty
wind will develop at many TAF sites after 17Z Thursday and continue
through the afternoon with VFR conditions.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&

.FIRE WEATHER...
Issued AT 1232 PM MDT Wed Aug 22 2018

Thunderstorms, some quite strong to severe will move east to
northeast across the area through this evening. Hail and very strong
winds are possible with storms. On Thursday, we will see an increase
in fire concerns, especially from Fremont County south to Sweetwater
County where strong west to northwest winds will combine with rh's
in the teens to create elevated fire concerns. Elevated fire
concerns will continue the remainder of the week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Skrbac
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...Skrbac
Hazardous weather outlook, Aug 22, 1:28 AM MST, 16 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
228 AM MDT Wed Aug 22 2018

WYZ001>020-022>030-231100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
228 AM MDT Wed Aug 22 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated thunderstorms in western and southern Wyoming then
spreading eastward in the late afternoon. Some storms could be
quite strong with strong gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday.

Thursday and Friday...Elevated fire weather conditions across the
south and central with gusty wind and dry conditions in the
afternoons and early evenings.

Sunday and Monday...Elevated fire weather conditions across the
south and central with gusty wind and dry conditions. A slight chance
of afternoon and evening thunderstorms across northwest Wyoming.

Tuesday...Chance of thunderstorms across northern Wyoming. Very
windy across portions of southern and central Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report winds past 45 mph and hail. Thank you.

In the hours before

Special weather statement, Aug 22, 4:01 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
501 PM MDT Wed Aug 22 2018

WYZ020-022-230115-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
501 PM MDT Wed Aug 22 2018

Through 6 PM, isolated showers and thunderstorms will push east
across eastern Natrona County including the city of Casper. The
main hazard will be gusty winds between 40 and 50 mph.

21
Special weather statement, Aug 22, 4:32 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
532 PM MDT WED AUG 22 2018

WYZ023-024-230015-
Star Valley-Salt River and Wyoming Ranges-
532 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SUBLETTE AND WEST
CENTRAL LINCOLN COUNTIES UNTIL 615 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm over
Salt River Pass, or 18 miles south of Afton, moving northeast at 50
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mount Wagner around 545 PM MDT.
  Middle Piney Lake, Wyoming Peak, Mount Coffin and Corral Creek
  Guard Station around 555 PM MDT.

Other locations impacted by this storm include Sacajawea Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Wyoming.

LAT...LON 4278 11045 4265 11036 4264 11035 4259 11035
      4258 11033 4256 11034 4257 11037 4255 11036
      4254 11040 4252 11039 4234 11094 4250 11105
TIME...MOT...LOC 2332Z 242DEG 43KT 4246 11090

21
Special weather statement, Aug 22, 4:41 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Riverton WY
541 PM MDT WED AUG 22 2018

WYZ012-013-023-024-230015-
Star Valley-Jackson Hole-Teton and Gros Ventre Mountains-Salt River
and Wyoming Ranges-
541 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
615 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm
near Alpine, moving east northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will impact areas near Alpine and the Snake River Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Wyoming.

LAT...LON 4328 11104 4329 11103 4329 11081 4314 11073
      4309 11105
TIME...MOT...LOC 2340Z 253DEG 24KT 4316 11100

21
Special weather statement, Aug 22, 5:13 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
613 PM MDT WED AUG 22 2018

WYZ001-012-013-230115-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
613 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY AND
SOUTHWEST YELLOWSTONE NATIONAL PARK UNTIL 715 PM MDT...

At 611 PM MDT, Doppler radar was tracking a line of thunderstorms
across eastern Idaho. Movement was east at 25 mph.  These
thunderstorms will impact the southwest part of Yellowstone
National Park, and the extreme northern part of Grand Teton National
Park including areas from Old Faithful to Moran Junction.

These storms could impact the South Entrance around 630 PM, Old
Faithful around 650 PM, and possible Moran Junction around 715 PM.

These storm are expected to produce frequent lightning, winds to 40
mph, small hail and brief heavy rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4447 11105 4455 11045 4397 11040 4373 11050
      4372 11105
TIME...MOT...LOC 0011Z 265DEG 22KT 4438 11115 4394 11111 4361 11124

21
Special weather statement, Aug 22, 5:31 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
631 PM MDT WED AUG 22 2018

WYZ024-230115-
Salt River and Wyoming Ranges-
631 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN COUNTY UNTIL
715 PM MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Salt River Pass, or 13 miles northeast of
Montpelier, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Salt River Pass around 645 PM MDT.
  Mount Wagner around 655 PM MDT.
  Wyoming Peak and Mount Coffin around 710 PM MDT.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Wyoming.

LAT...LON 4254 11105 4257 11090 4253 11090 4253 11088
      4258 11088 4263 11062 4237 11060 4234 11105
TIME...MOT...LOC 0031Z 258DEG 34KT 4244 11109

21
Special weather statement, Aug 22, 6:08 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
708 PM MDT WED AUG 22 2018

WYZ001-230145-
Yellowstone National Park-
708 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST YELLOWSTONE NATIONAL
PARK UNTIL 745 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm over
South Arm Of Lake Yellowstone, or 13 miles southeast of Grant
Village, moving east at 50 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeast
Yellowstone National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4437 11045 4439 11007 4434 11007 4432 11003
      4432 11000 4417 11000 4419 11043
TIME...MOT...LOC 0107Z 264DEG 43KT 4429 11033

21

The radar

The Riverton/Lander radar (KRIW), 113 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
August 22, 6:15 PM MST
Where
Fremont County, Dubois Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.550, -109.700

A wind gust of 59 mph was reported at the Dubois airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780410.